Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 58, NWS Melbourne, FL

July 2, 2012Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 2, 2012, 4:56 PM EDT for Martin County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2012, 4:56 PM EDT (20:56 UTC)
Expired
Jul 2, 2012, 5:28 PM EDT
In force
32 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Martin County, FL

The radar

The Melbourne radar (KMLB), 127 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2012-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2012-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WUUS52 KMLB 022056
SVRMLB
FLC085-022200-
/O.NEW.KMLB.SV.W.0058.120702T2056Z-120702T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
456 PM EDT MON JUL 2 2012

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MARTIN COUNTY IN FLORIDA

* UNTIL 600 PM EDT.

* AT 452 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTH CENTRAL MARTIN COUNTY...OR 9 MILES EAST OF INDIANTOWN...AND
  MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 2695 8043 2710 8034 2708 8024 2696 8025
TIME...MOT...LOC 2056Z 014DEG 5KT 2700 8032

$$


KELLY
1 follow-up statement
583 
WWUS52 KMLB 022128
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
528 PM EDT MON JUL 2 2012

FLC085-022138-
/O.CAN.KMLB.SV.W.0058.000000T0000Z-120702T2200Z/
MARTIN-
528 PM EDT MON JUL 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MARTIN COUNTY IS
CANCELLED...

THE SEVERE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND EXITED
THE WARNING AREA...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 2695 8043 2710 8034 2708 8024 2696 8025
TIME...MOT...LOC 2128Z 014DEG 5KT 2696 8033

$$


KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:43 PM EDT, 13 minutes earlier.

Area forecast discussion, Jul 2, 4:43 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
443 PM EDT MON JUL 2 2012

.UPDATE...
DID AN UPDATE TO THE FORECAST FOR THIS EVENING TO ADD A CHANCE
FOR SHOWERS AND STORMS ACROSS THE TREASURE COAST AND OKEECHOBEE
COUNTY AS WELL AS SLIGHT CHANCE POPS FOR NORTHERN LAKE AND VOLUSIA
COUNTIES. ISOLATED TO SCATTERED STORMS HAVE ALREADY DEVELOPED OVER
PORTIONS OF THESE AREAS WHERE MOISTURE IS A LITTLE GREATER AND
ADDITIONAL CONVECTION WILL BE POSSIBLE INTO THIS EVENING WITH ANY
BOUNDARY COLLISIONS. ANY STORMS THAT DEVELOP WILL BE ABLE TO
PRODUCE STRONG WIND GUSTS AND SMALL HAIL. ALSO THESE STORMS WILL
MOVE LITTLE WHICH MAY PRODUCE LOCALIZED MINOR FLOODING OF URBAN
AREAS AND SMALL STREAMS. THE REST OF THE FORECAST LOOKS ON TRACK
WITH NO ADDITIONAL CHANGES MADE.

&&

.PREV DISCUSSION... /ISSUED 250 PM EDT MON JUL 2 2012/

TONIGHT-WED...GRADUAL MODIFICATION OF THE DRY/STABLE AIRMASS WILL
CONTINUE THRU INDEPENDENCE DAY AS PERSISTENT TROFFING OVER THE ERN
SEA BOARD KEEPS THE ATLC SUBTROPICAL RIDGE AXIS MEANDERING BETWEEN
THE CENTRAL AND S FL PENINSULA. LOW/MID LVL MOISTURE WILL INCREASE
AS THE DEEP LYR S/SWRLY FLOW STRENGTHENS. SUBSIDENCE INVERSION BLO
H70 WILL WEAKEN AS WELL...MAKING IT EASIER FOR LOW LVL THERMALS TO
PUNCH INTO THE COOLER AIR ALOFT. THE AIRMASS WILL NOT BE
EXPLOSIVELY UNSTABLE WITH H50 TEMPS EXPECTED TO RANGE FROM -7C TO
-8C. NEVERTHELESS...A GRADUAL INCREASE IN PRECIP COVERAGE WILL
TAKE PLACE.

WILL LIMIT PRECIP TO THE INTERIOR ON TUE...AND ISOLD AT THAT.
COVERAGE INCREASES TO 30PCT AREAWIDE ON WED AS LOW LVL MOISTURE
INCREASES AND DEEP SWRLY FLOW FOCUSES ANY CONVECTIVE ACTIVITY OVER
THE ERN PENINSULA. NOTHING EARTH SHATTERING ABOUT THIS WX PATTERN IN
TERMS OF MAX/MIN TEMP REGIME...OTHER THAN THE SW FLOW WILL KEEP
READINGS A FEW DEG ABV CLIMO AVG: AFTN MAXES L/M90S...MRNG MINS
L/M70S.

THU-SUN...(PREV DISC)
UPPER LEVEL RIDGE WILL BUILD OVER THE PLAINS WHILE EC FL SHOULD HAVE
SOME DECREASE IN HEIGHTS AS WEAK TROFFING ALOFT BECOMES ESTABLISHED
NEAR THE EASTERN SEABOARD TO THE EAST OF THE RIDGE. MEDIUM RANGE
GUIDANCE BRINGING A SLUG OF DEEPER MOISTURE ACROSS THE SOUTH VIA AN
EASTERLY WAVE SO POPS WILL BE SLIGHTLY HIGHER SOUTH THROUGH MANY OF
THE PERIODS WITH ISOLD NORTH/SCT SOUTH THURS THEN SCT ALL AREAS
FRI-SUN. A FAIRLY WEAK PRESSURE GRADIENT TO PERSIST WITH LOW LEVEL
RIDGE AXIS DRIFTING OVER THE PENINSULA AND STORMS FOCUSED ON
SEA/LAKE BREEZE BOUNDARIES. MAX TEMPS GENERALLY IN THE MID 90S
INTERIOR AND LOWER 90S AT THE COAST.

&&

.AVIATION...
VFR ALL SITES THRU 03/18Z UNLESS OTHERWISE NOTED: BTWN
03/00Z-03/03Z...SFC WNDSHFT FM SSE TO SW AOB 12KTS COASTAL SITES
ASSOCD WITH THE NOCTURNAL LAND BREEZE. BTWN 03/09Z-03/13Z...LCL MVFR
VSBYS IN BR.

&&

.MARINE...
ATLC RIDGE AXIS OVER S FL WILL MEANDER BETWEEN THE CENTRAL AND SOUTH
PENINSULA THRU THE END OF THE WEEK. STEADY S/SWRLY FLOW WILL RESULT:
LIGHT TO GENTLE S OF THE CAPE...GENTLE TO MODERATE N OF THE CAPE AS
PERSISTENT TROFFING OVR THE ERN SEABOARD PRODUCES A SLIGHTLY TIGHTER
PGRAD. SEAS AOB 2FT NEARSHORE...2-3FT OFFSHORE. THE SRLY WIND
COMPONENT WILL PLACE THE SRN LEG IN THE SHADOW OF GRAND BAHAMA
ISLAND. THIS WILL RESULT IN CHOPPY SEAS WITH DOMINANT PDS AOB 5SEC S
OF A LINE FROM VERO BEACH GREATER ABACO ISLAND.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  74  91 /  10  10  10  20
MCO  74  93  74  93 /  10  20  10  30
MLB  74  89  75  90 /  10  10  10  20
VRB  73  88  75  89 /  10  10  10  20
LEE  74  93  75  93 /  10  20  10  30
SFB  74  94  75  94 /  10  20  10  30
ORL  74  94  76  94 /  10  20  10  30
FPR  73  88  73  89 /  10  10  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

UPDATE...WEITLICH
SHORT TERM/AVIATION...BRAGAW
LONG TERM/IMPACT WX...CRISTALDI
Hazardous weather outlook, Jul 2, 11:30 AM EDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT MON JUL 2 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-022100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1130 AM EDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
AN ELEVATED RIP CURRENT RISK WILL CONTINUE AT AREA BEACHES TODAY DUE
TO TIDAL CONDITIONS AHEAD OF THE APPROACHING FULL MOON. REMEMBER TO
SWIM ONLY WITHIN SIGHT OF A LIFEGUARD...AND NEVER SWIM ALONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HEAT INDEX VALUES WILL RISE TO AROUND 100 DEGREES EACH AFTERNOON
THROUGH MID WEEK.

ISOLATED LIGHTNING STORMS WILL RETURN ON TUESDAY ACROSS THE WESTERN
INTERIOR OF EAST CENTRAL FLORIDA BY LATE AFTERNOON...WITH COVERAGE
BECOMING SCATTERED ACROSS THE ENTIRE REGION BY LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MOSES/CRISTALDI

In the hours before

Special weather statement, Jul 2, 3:59 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
359 PM EDT MON JUL 2 2012

FLZ054-059-064-022100-
INDIAN RIVER-MARTIN-ST. LUCIE-
359 PM EDT MON JUL 2 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHEASTERN INDIAN RIVER
COUNTY...EASTERN MARTIN COUNTY...EASTERN ST. LUCIE COUNTY...

* UNTIL 500 PM EDT.

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER PALM
CITY...THAT IS NEARLY STATIONARY. ADDITIONAL STRONG STORMS ARE
DEVELOPING ALONG INTERSTATE 95 ACROSS INDIAN RIVER AND SAINT LUCIE
COUNTIES.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2701 8011 2700 8042 2770 8062 2775 8042
      2746 8030 2743 8031 2745 8030 2742 8029
      2742 8031 2739 8029 2740 8027 2738 8029
      2735 8027 2737 8026 2733 8026 2723 8020
TIME...MOT...LOC 1958Z 000DEG 5KT 2718 8032

WEITLICH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:59 PM EDTSpecial Weather StatementMLBIndian River, Martin, Saint Lucie61 min
Jul 2, 4:41 PM EDTAreal Flood AdvisoryMLBMartin79 min
Jul 2, 5:26 PM EDTSpecial Weather StatementMLBVolusia64 min
Jul 2, 5:43 PM EDTSevere Thunderstorm WarningMLBLake, Volusia62 min
Jul 2, 6:18 PM EDTAreal Flood AdvisoryMLBVolusia87 min
Jul 2, 6:31 PM EDTSpecial Weather StatementMLBOkeechobee44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.